Ohio, 2019Hail and Damaging Winds in Ohio, May 26, 2019
May 26, 2019 · NWS RLX · 11 events in 3 counties and zones
A very slow moving cold front sunk in from the north during the afternoon of the 26th. At the same time, a mid/upper level disturbance was crossing.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $9,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very slow moving cold front sunk in from the north during the afternoon of the 26th. At the same time, a mid/upper level disturbance was crossing. The combination led to severe thunderstorms across the middle Ohio River Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at May 26, 8:46 AM EST, 4 hours 54 minutes earlier.
Area forecast discussion, May 26, 8:46 AM EST, 4 hours 54 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
946 AM EDT Sun May 26 2019
.SYNOPSIS...
Zonal flow aloft today allows for more storms today and tonight.
A weak cold front approaches Sunday into Monday, before
returning north as a warm front late Monday/Monday night.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 945 AM Sunday...
Adjusted PoPs to account for the latest rends, in which the
line of convection in southeast Ohio weakened, in favor of new
scattered convection well out ahead of it across northern and
central WV. This makes the fastest near term solution,
HIRESWarw and NAMnest, closest to reality, at least through the
balance of the morning. The basic idea remains the same in that
the bulk of the activity will be across northern and central
portions of the forecast area today into tonight.
Added severe wording for much of the area for this afternoon.
As of 630 AM Sunday...
Some significant changes to the POPs for the first 12 hours of
the forecast in efforts to try and time the convection better.
MCS currently working across west central Ohio warranted some
near term low POPs for Perry/Morgan and vicinity, although it
looks to just clip the area.
As of 255 AM Sunday...
While the upper ridge over the northern Gulf Coast and far
southeastern US will continue its dominance in the upper air
pattern, it will flatten out some in order to create a more
zonal flow aloft over the middle Ohio Valley and into the
central Appalachians. As a result, this will just translate to
another convectively active day across the entire CWA. The
slight risk for severe from SPC has been adjusted further south
because of the baroclinic zone that will sink into the northern
zones today from the north. With plenty of instability to
2000J/kg, perturbations in the flow aloft will easily trigger
convective development, in perhaps a couple of different rounds
today as suggested by the ARW. The risks continue to be wind and
hail with storms that form.
Despite the slightly lower heights aloft from the zonal flow,
expected another warm and muggy day with mid to upper 80s
lowlands and mid to upper 60s dewpoints.
&&
.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
As of 220 AM Sunday...
A frontal boundary will over the area will push back northward
as a warm front late Monday into Monday night. This will
provide chances for showers and thunderstorms.
An upper level ridge will build over the region for Tuesday and
Wednesday, allowing for 20 C temperatures at 850 mb. This could
allow temperatures to reach into the lower 90s in portions of
the lowlands.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
As of 220 AM Sunday...
An upper level trough will then move across the area late
Thursday into Thursday night. This will push a cold front
through the area. Still some differences between the models in
the intensity of the cooler air behind the front and in the
location of upper level disturbances for the weekend.
&&
.AVIATION /13Z SUNDAY THROUGH THURSDAY/...
As of 630 AM Sunday...
Convection/thunderstorm timing remains the key to the forecast,
and also the challenge. Continuing to use the rapid updating
models for guidance over the first 12 hours of the forecast to
00Z Monday. The overall thought is that storms should be
isolated early, and then a complex will move through after 19Z
today, generally west to east. Some storms could be severe, and
this applies for all terminals. Large hail and damaging winds
are possible in a few of the storms. Have gone deterministic
with the TSRA in the TAFs for today, but also tried to limit the
time range for the TSRA. MVFR is being used for the
visibilities, but the onset of storms typically can bring short
lived IFR, not to mention the wind gusts. So the TAFs will
likely need some TEMPOs and AMDs as the morning /afternoon wears
on.
Models are bringing in MVFR to IFR stratus after the complex
exits after 03Z Monday, and will not be playing the fog card at
this time. There is lower confidence with this.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z MONDAY...
FORECAST CONFIDENCE: Low to medium.
ALTERNATE SCENARIOS: Thunderstorm timing may vary, and may need
AMDs and TEMPOs.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 12 13 14 15 16 17 18 19 20 21 22 23
EDT 1HRLY 08 09 10 11 12 13 14 15 16 17 18 19
CRW CONSISTENCY H H H H H H H H H H H H
HTS CONSISTENCY H H H H H H H H H H H H
BKW CONSISTENCY H H H H H H H H H H H H
EKN CONSISTENCY L L M H H H H H H H H H
PKB CONSISTENCY H H H H H H H H H H H H
CKB CONSISTENCY H H H H H H H H H H H H
AFTER 12Z MONDAY...
Brief IFR possible in storms Monday afternoon, and overnight
valley fog Monday night.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...RPY/26
NEAR TERM...26/TRM
SHORT TERM...RPY
LONG TERM...RPY
AVIATION...26
Hazardous weather outlook, May 26, 12:48 PM EST, 52 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
148 PM EDT Sun May 26 2019
OHZ076-WVZ010-011-019-020-031-032-040-271800-
Washington-Pleasants-Tyler-Ritchie-Doddridge-Harrison-Taylor-Barbour-
148 PM EDT Sun May 26 2019
...SEVERE THUNDERSTORM WATCH 252 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central West Virginia and northern West Virginia.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
There is also a slight risk of excessive rainfall from rounds of
thunderstorms today. Flooding may become an issue.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
OHZ066-067-075-084>086-WVZ007>009-013>018-024>030-034-039-515>526-
271800-
Perry-Morgan-Athens-Vinton-Meigs-Gallia-Mason-Jackson WV-Wood-
Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-Mingo-Logan-Boone-Clay-
Braxton-Gilmer-Lewis-Wyoming-Upshur-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
148 PM EDT Sun May 26 2019
...SEVERE THUNDERSTORM WATCH 252 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for portions of southeast Ohio
and much of West Virginia.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
There is also a marginal risk of excessive rainfall from rounds of
thunderstorms today. Flooding may become an issue.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
KYZ101>103-105-OHZ083-087-WVZ005-006-271800-
Greenup-Carter-Boyd-Lawrence KY-Jackson OH-Lawrence OH-Wayne-Cabell-
148 PM EDT Sun May 26 2019
...SEVERE THUNDERSTORM WATCH 252 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio and western West Virginia.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
There is also a marginal risk of excessive rainfall from rounds of
thunderstorms today. Flooding may become an issue.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
There is a marginal risk for severe thunderstorms Monday night. The
primary threat is damaging winds.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
VAZ003-004-WVZ033-271800-
Dickenson-Buchanan-McDowell-
148 PM EDT Sun May 26 2019
This Hazardous Weather Outlook is for southwest Virginia and
southern West Virginia.
.DAY ONE...This Afternoon and Tonight.
There is a marginal risk for severe thunderstorms today and early
tonight. The primary threats are damaging winds and large hail.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
In the hours before
Local storm report, May 26, 9:06 AM EST, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1006 AM EDT SUN MAY 26 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM FLASH FLOOD 4 N MIDDLEBOURNE 39.55N 80.91W
05/25/2019 TYLER WV PUBLIC
REPORTED THAT DRY RUN CAME OUT OF ITS BANKS
AND FLOODED BARN ON HOMEOWNER PROPERTY.
&&
WEBBSpecial weather statement, May 26, 12:26 PM EST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Charleston WV
126 PM EDT Sun May 26 2019
WVZ040-525-261800-
Barbour-Northwest Randolph-
126 PM EDT Sun May 26 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL RANDOLPH AND
SOUTHERN BARBOUR COUNTIES...
At 126 PM EDT, a strong thunderstorm was located near Philippi,
moving east at 25 mph.
Winds in excess of 45 mph and half inch hail are possible with this
storm.
Locations impacted include...
Philippi, Audra State Park, Belington, Junior, Montrose, Pheasant
Run, Kerens and Volga.
This includes Route 33 near mile marker 31.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3891 7997 3899 8005 3900 8005 3901 8004
3902 8006 3904 8005 3904 8009 3912 8017
3917 8007 3908 7978 3904 7978 3903 7973
TIME...MOT...LOC 1726Z 289DEG 21KT 3911 8003
30Special weather statement, May 26, 12:45 PM EST, 55 minutes before
Special Weather Statement
National Weather Service Charleston WV
145 PM EDT Sun May 26 2019
WVZ039-040-525-261830-
Barbour-Northwest Randolph-Upshur-
145 PM EDT Sun May 26 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN RANDOLPH...
SOUTHEASTERN UPSHUR AND SOUTH CENTRAL BARBOUR COUNTIES...
At 143 PM EDT, a strong thunderstorm was located near Buckhannon,
moving southeast at 25 mph.
Wind gusts up to 50 mph and pea size hail are possible with this
storm. This may be enough to down small limbs or weakly rooted or
diseased trees.
Locations impacted include...
Elkins, Buckhannon, Beverly, Womelsdorf (Coalton), Ellamore,
Tallmansville and Overhill.
This includes Route 33 between mile markers 15 and 32.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3888 7980 3874 8018 3900 8028 3902 8006
3889 7981
TIME...MOT...LOC 1743Z 313DEG 21KT 3900 8016
30Special weather statement, May 26, 1:11 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Charleston WV
211 PM EDT Sun May 26 2019
WVZ526-261830-
Southeast Randolph-
211 PM EDT Sun May 26 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN RANDOLPH COUNTY...
At 210 PM EDT, a strong thunderstorm was located 8 miles south of
Hendricks, or 10 miles south of Parsons, moving southeast at 30 mph.
Wind gusts up to 50 mph and half inch hail are possible with this
storm.
Locations impacted include...
Harman and Dryfork.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
LAT...LON 3892 7937 3893 7945 3890 7945 3889 7948
3889 7952 3887 7951 3884 7954 3883 7952
3881 7953 3880 7956 3896 7974 3899 7971
3901 7967 3897 7951 3898 7947 3896 7935
TIME...MOT...LOC 1810Z 301DEG 28KT 3895 7961
30Thunderstorm Wind, Lawrence
- When
- May 26, 1:40 PM EST
- Where
- Lawrence County, 2.13 mi SW of Rappsburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 38.600, -82.430
A large tree was blown down along Route 775.
Hail, Athens
- When
- May 26, 1:55 PM EST
- Where
- Athens County, The Plains
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.370, -82.130
Hail, Athens
- When
- May 26, 2:03 PM EST
- Where
- Athens County, 1.27 mi ESE of The Plains
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 39.360, -82.110
Thunderstorm Wind, Athens
- When
- May 26, 2:03 PM EST
- Where
- Athens County, 1.27 mi ESE of The Plains
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Social Media
- Coordinates
- 39.360, -82.110
Several trees were blown down.
Thunderstorm Wind, Athens
- When
- May 26, 2:10 PM EST
- Where
- Athens County, 1.75 mi WNW of Guysville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 39.290, -81.950
At least one tree and power lines were blown down.
Hail, Athens
- When
- May 26, 2:15 PM EST
- Where
- Athens County, 0.87 mi NW of Canaanville
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 39.340, -82.010
Thunderstorm Wind, Athens
- When
- May 26, 2:15 PM EST
- Where
- Athens County, 1.48 mi SSW of Sugar Creek
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 39.360, -82.090
One tree down on Peach Ridge Road.
Hail, Athens
- When
- May 26, 2:23 PM EST
- Where
- Athens County, 0.69 mi S of Athens
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.320, -82.100
Thunderstorm Wind, Athens
- When
- May 26, 2:25 PM EST
- Where
- Athens County, 1.48 mi NNW of Frost
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Utility Company
- Coordinates
- 39.290, -81.840
A power line was downed by a falling tree.
Thunderstorm Wind, Athens
- When
- May 26, 2:55 PM EST
- Where
- Athens County, 3.62 mi NNW of Shade
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 39.270, -82.050
Multiple trees were blown down along Angel Ridge Road.
Hail, Meigs
- When
- May 26, 4:50 PM EST
- Where
- Meigs County, 0.54 mi W of Middleport
- Measured
- 1.5 in hail
- Reported by
- Social Media
- Coordinates
- 39.000, -82.060
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Texas, May 26, 20192 deaths · 2 events
- Tornadoes and Hail in New Mexico, May 26, 2019$2.3 million · EF2 · 41 events
- Tornadoes in Texas, May 26, 2019$300,000 · EF2 · 4 events
- Rip Current in North Carolina, May 26, 20191 death · 1 event
- Flash Flooding and Flooding in South Dakota, May 26 to 28, 2019$2.4 million · 7 events
- Tornadoes and Damaging Winds in Kansas, May 26, 2019$120,000 · EF1 · 31 events
- Tornado and Flash Flood in Nebraska, May 26 to 27, 2019$125,000 · EF1 · 2 events
- Hail and Damaging Winds in West Virginia, May 26, 2019$84,000 · 2 in hail · 24 events
- Damaging Winds in Kentucky, May 26, 2019$204,000 · 78 kt wind · 3 events
- Damaging Winds in Indiana, May 26, 2019$97,000 · 57 kt wind · 12 events
- Tornado and Flash Flooding in Kansas, May 26, 2019$42,000 · EF0 · 18 events
- Flash Flooding and Flooding in Kansas, May 26 to 27, 20191.75 in hail · 39 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 817872, 817866, 817867, 817879, 817873, 817868, 817876, 817869, 817877, 817878, 817870.